Northern European man in early 40s. Healthy and without symp | Figure 1
Andreas94
Optometrist
Northern European man in early 40s. Healthy and without symptoms. During routine control I came over this. Equal on both sides, opaque yellowish, located in the stroma. No other findings. Wears DD for a few hours but not every day.
Why you should join Figure 1
- Share your knowledge with our global community of healthcare professionals
- Get help from experts in your field
- Learn from our library of real-world cases and quizzes
Similar cases
Northern European woman in mid 30s. Routine cl check. Unsure if previously observed. Several thin strings of what I think is pigment forming a web over the pupil. VA is 1.5 OD/OS and 2.0 OU.
72 years old, male. For two days with subconjunctival hemorrhage in the left eye. Carrier of uncontrolled arterial hypertension. He said he had episodes of intense coughing before the bleeding.
45 yo female who noticed white material at the bottom aspect of her eye, asymptomatic and no effect on vision, family hx of glaucoma. She is otherwise healthy, no meds, nil allergies. Been there for about a few days I thought she was a little young for cataracts.
What is the role of the primary care or emergency medicine physician? Patients who develop symptoms of hydroxychloroquine retinopathy should be referred urgently to follow-up with their ophthalmologist.
What is the role of the ophthalmologist? The ophthalmologist should offer counseling to patients about the risk of toxicity and the importance of regular screening. Patients who are on hydroxychloroquine should be screened by an ophthalmologist as follows:
- Screening should occur within 1 year of starting hydroxychloroquine, and it should be performed annually after 5 years of use.
- Patients with certain risk factors (eg, excessive dosing, kidney or liver disease, macular disease, older age) should be screened more often.
Screening, at minimum, includes the following: - a dilated fundus exam to detect a bull's-eye maculopathy appearance
- an extended visual field test to assess for central scotomas (blind spots)
- optical coherence tomography to assess for structural changes to the photoreceptor layers
What is the treatment? If hydroxychloroquine retinopathy is detected, the medication should be discontinued immediately, and the patient's rheumatologist should be involved to determine alternative treatments for systemic disease. No treatments are currently available to reverse the retinopathy. Retinopathy progression may continue following cessation of the drug, so the ophthalmologist should consider monitoring the patient closely.
Review the full case on the Academy website for more details, including links to educational resources on key topics related to the case.